Minnesota, 2014

Hail in Minnesota, August 1, 2014

August 1, 2014 · NWS DLH · 3 events in 1 county or zone

Thunderstorms dropped hail over parts of northeast Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms dropped hail over parts of northeast Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 1, 2:15 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 1, 2:15 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT FRI AUG 1 2014

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 315 PM CDT FRI AUG 1 2014

AT 315PM/2015Z...THERE WAS AN UPPER LEVEL LOW OVER WESTERN QUEBEC.
ITS ASSOCIATED UPPER LEVEL TROUGH EXTENDED THROUGH THE UPPER
MIDWEST TO THE SOUTHERN UNITED STATES. WEAK HIGH PRESSURE WAS
CENTERED OVER CENTRAL LAKE SUPERIOR. THERE WAS A SHORTWAVE OVER NW
WISCONSIN AND EMBEDDED IN THE UPPER LEVEL TROUGH...AND IT WAS
MOVING TO THE SSE. MUCH OF THE NORTHLAND HAD PARTLY CLOUDY SKIES
AND VERY LIGHT WIND. THERE WAS A LAKE BREEZE DUE TO EASTERLY WINDS
OVER WESTERN LAKE SUPERIOR...AND THE LAKE BREEZE HAD MADE IT WELL
INLAND OVER THE ARROWHEAD. MUCH OF THE WESTERN AND SOUTHERN
FORECAST AREA HAD DEVELOPED 500 TO 1000 J/KG OF MIXED LAYER CAPE.
THERE WERE ISOLATED TO SCATTERED SHOWERS AND WEAK STORMS...MOSTLY
OVER THE SW AND SOUTH CENTRAL FORECAST AREA. THERE WERE A FEW
STORMS NEAR THE TWIN PORTS. TEMPERATURES WERE IN THE MIDDLE 70S TO
LOW 80S WITH DEW POINT TEMPERATURES IN THE 50S TO LOW 60S.

THROUGH EARLY THIS EVENING...THERE WILL CONTINUE TO BE ISOLATED TO
SCATTERED SHOWERS AND STORMS OVER PARTS OF THE FORECAST AREA UNTIL
WE GET CLOSER TO SUNSET. SOME STORMS COULD PRODUCE BRIEF SMALL
HAIL.

TONIGHT...THERE WILL BE CLEARING OVER THE NORTHLAND. THE
COMBINATION OF THE CLEAR SKIES AND VERY LIGHT WIND WILL RESULT IN
OVERNIGHT LOWS IN THE LOWER 50S. THE HIGHER DEWPOINT TEMPERATURES
COMPARED TO LAST NIGHT WILL MAKE CONDITIONS MORE FAVORABLE FOR FOG
TONIGHT. I ADDED FOG OVER LAKE SUPERIOR...PARTS OF THE NORTH
SHORE...AND THE SOUTHERN FORECAST AREA. THIS WAS THE AREA MOST
LIKELY TO GET FOG BASED ON MODEL SURFACE CONDENSATION PRESSURE
DEFICITS.

SATURDAY...IT WILL BE ANOTHER WARM DAY. LIGHT SW TO W WINDS WILL
DEVELOP AHEAD OF A PREFRONTAL TROUGH THAT WILL MOVE INTO NE
MINNESOTA DURING THE DAY...AND WITH AN APPROACHING COOL FRONT
DROPPING SE IN CANADA. THE MODELS SUGGEST THERE COULD BE ISOLATED
SHOWERS AND STORMS DURING THE AFTERNOON OVER THE NORTHLAND. MIXED
LAYER CAPE COULD BUILD TO 500 TO 1000 J/KG AGAIN. WIND SHEAR LOOKS
TO BE LIGHT...SO THE THREAT OF ANY STRONG STORMS IS LOW. THERE
WILL ALSO BE INCREASING CHANCES OF SHOWERS AND STORMS OVER FAR
NORTHERN MINNESOTA DURING THE AFTERNOON DUE TO THE APPROACHING
COLD FRONT.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 315 PM CDT FRI AUG 1 2014

HAVE KEPT HIGH CHC POPS ACROSS THE FORECAST AREA SAT NIGHT/SUNDAY
AS A WEAK SHORT WAVE WITH SFC REFLECTION COLD FRONT DROPS OVER
THE REGION. THE SHOWERS AND STORMS ASSOCIATED WITH THE FRONT WILL
LINGER INTO SUNDAY NIGHT OVER THE WISCONSIN ZONES. MODELS ARE IN
GOOD AGREEMENT THAT MID LVL RIDGING WITH A BROAD AREA OF SFC HIGH
PRESSURE SETTLES OVER THE BORDERLAND/WESTERN LAKES SUPERIOR REGION
INTO NEXT WEEK. AT THIS TIME...THE LARGE CANADIAN HIGH AND DRY AIR
LOOKS TO TAKE HOLD OF NORTHERN MN/WRN LAKE SUPERIOR AND KEEP THE
FCST MAINLY DRY WITH SEASONABLE TEMPERATURES THROUGH THE UPCOMING
WEEK. MEANWHILE...A BAROCLINIC ZONE OVER SOUTHERN MINNESOTA/IOWA
STRENGTHENS INTO A WARM FRONT...BECOMING THE FOCUS FOR SHOWERS AND
THUNDERSTORMS. HAVE TRENDED POPS IN THE EXTENDED PERIODS DOWN AS
THE MAIN CORRIDOR OF PRECIP LOOKS TO REMAIN SOUTH OF THE DLH CWA.

HAVE LOWERED OVERNIGHT TEMPS MONDAY NIGHT THROUGH THURSDAY NIGHT
AS LOWER DEW POINTS/CLEARING/LIGHT WINDS ASSOCIATED WITH THE
HIGH WILL ALLOW FOR RADIATIONAL COOLING. THE COOLEST READINGS WILL
BE ACROSS THE BORDERLAND/ARROWHEAD REGION.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 101 PM CDT FRI AUG 1 2014

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND THROUGH THE
AFTERNOON AND INTO THE EARLY EVENING...MAINLY AFFECTING THE KBRD
AREA. HAVE INCLUDED A MENTION OF FOG OVERNIGHT AT ALL TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  55  80  56  74 /  10  20  50  40
INL  51  80  53  77 /   0  40  40  10
BRD  57  83  58  78 /  20  20  50  40
HYR  54  81  55  79 /  20  20  50  50
ASX  52  78  55  74 /  10  20  50  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...NONE.
&&

SHORT TERM...GROCHOCINSKI
LONG TERM...GRANING
AVIATION...GRANING
Hazardous weather outlook, Aug 1, 2:29 PM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
329 PM CDT FRI AUG 1 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-022030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
329 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER PARTS OF
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN THROUGH EARLY THIS
EVENING...MAINLY AREAS NEAR AND SOUTH OF HIGHWAY 2. STORMS COULD
BECOME STRONG AND PRODUCE SMALL HAIL.

PATCHY FOG IS EXPECTED OVER PARTS OF NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN LATE TONIGHT AND EARLY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE OVER THE NORTHLAND SATURDAY
AFTERNOON THROUGH SUNDAY EVENING. THUNDERSTORMS ARE POSSIBLE FOR
THE SOUTHERN PORTION OF THE NORTHLAND NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT.

LSZ121-140>148-022030-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
329 PM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS ARE POSSIBLE NEAR THE TWIN PORTS THROUGH EARLY
THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE NEAR THE TWIN PORTS SATURDAY
AFTERNOON...AND ALL OF WESTERN LAKE SUPERIOR SATURDAY NIGHT AND
SUNDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Aug 1, 12:08 PM CST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
108 PM CDT FRI AUG 1 2014

MNZ033-034-011830-
CROW WING-SOUTH CASS-
108 PM CDT FRI AUG 1 2014

...STRONG THUNDERSTORM OVER EXTREME SOUTHEASTERN CASS COUNTY...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EAST GULL LAKE...MOVING SOUTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  BAXTER...             CROW WING STATE PARK...
  BRAINERD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4639 9455 4650 9434 4638 9415 4623 9439
      4627 9435 4627 9436 4629 9436 4632 9442
      4631 9448

KK
Special weather statement, Aug 1, 12:33 PM CST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
133 PM CDT FRI AUG 1 2014

MNZ033-034-011845-
CROW WING-SOUTH CASS-
133 PM CDT FRI AUG 1 2014

...STRONG THUNDERSTORM MOVING INTO EXTREME SOUTHWESTERN CROW WING
COUNTY...

AT 133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CROW WING STATE PARK...MOVING SOUTHEAST AT
20 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ST. MATHIAS...        SAINT MATHIAS...      SHEPHARD...
  FORT RIPLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4639 9427 4618 9405 4614 9414 4615 9436
      4620 9440 4624 9440 4626 9436 4629 9436
      4632 9442

KK
Special weather statement, Aug 1, 12:50 PM CST, 3 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
150 PM CDT FRI AUG 1 2014

MNZ033-034-011915-
CROW WING-SOUTH CASS-
150 PM CDT FRI AUG 1 2014

...STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN CROW WING COUNTY...

AT 149 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LENNOX...MOVING SOUTHEAST AT 20 MPH.

THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ST. MATHIAS...      FORT RIPLEY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4626 9436 4631 9438 4636 9428 4615 9406
      4615 9423 4615 9436 4620 9440 4624 9440

KK
Local storm report, Aug 1, 4:05 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
505 PM CDT FRI AUG 01 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             MAHTOWA                 46.57N 92.63W
08/01/2014  M0.25 INCH       CARLTON            MN   AMATEUR RADIO

&&

MCLOVIN
Special weather statement, Aug 1, 4:09 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
509 PM CDT FRI AUG 1 2014

MNZ037-012245-
CARLTON/SOUTH ST. LOUIS-
509 PM CDT FRI AUG 1 2014

...THUNDERSTORMS NEAR MAHTOWA...

AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MAHTOWA...MOVING SOUTHEAST AT 10 MPH.

THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF MODERATE
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  NEMADJI...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4645 9238 4642 9268 4658 9279 4666 9256

GSF
Special weather statement, Aug 1, 4:19 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
519 PM CDT FRI AUG 1 2014

MNZ019-037-WIZ001-012315-
CARLTON/SOUTH ST. LOUIS-CENTRAL ST. LOUIS-DOUGLAS-
519 PM CDT FRI AUG 1 2014

...SLOW MOVING THUNDERSTORM WILL APPROACH DULUTH FROM THE
NORTHWEST...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TAFT...MOVING SOUTHEAST AT 5 MPH.

THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS
UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  ISLAND LAKE...        FREDENBERG...         FISH LAKE...
  KENWOOD...            DULUTH HEIGHTS...     WOODLAND...
  WILD RICE LAKE...     RICE LAKE TWP...      HERMANTOWN...
ARNOLD...               DULUTH...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4670 9220 4705 9247 4713 9224 4689 9189
      4683 9199 4681 9204 4677 9207

MCLOVIN

The radar

The Duluth radar (KDLH), 44 km away, was scanning. The volume nearest the first event began at 22:32 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Carlton

When
August 1, 4:33 PM CST
Where
Carlton County, 0.69 mi S of Mahtowa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.570, -92.630

Hail, Carlton

When
August 1, 4:35 PM CST
Where
Carlton County, 3.15 mi NE of Barnum
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
46.530, -92.630

Hail, Carlton

When
August 1, 4:45 PM CST
Where
Carlton County, 2.8 mi S of Mahtowa
Measured
1 in hail
Reported by
Public
Coordinates
46.540, -92.640

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534323, 534324, 534325.